Wyoming, 2009

High Wind in Wyoming, January 5, 2009

January 5, 2009 · NWS CYS · 2 events in 2 counties and zones

A strong pressure gradient produced locally high winds over a few locations in southeast Wyoming.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong pressure gradient produced locally high winds over a few locations in southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 5, 5:48 AM MST, 17 minutes earlier.

Area forecast discussion, Jan 5, 5:48 AM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
548 AM MST MON JAN 5 2009

.UPDATE...
WINDS ARE INCHING UPWARD ACROSS AREAS IN THE HIGH WIND WARNING. SO
HAVE DECIDED TO START THE WARNING A COUPLE OF HOURS EARLY...AT 6
AM. HAHN

&&

.PREV DISCUSSION... /ISSUED 319 AM MST MON JAN 5 2009/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
MAIN FORECAST CHALLENGE REVOLVES AROUND THE AREAL EXTENT AND
MAGNITUDE OF HIGH WINDS TODAY AND THIS EVENING. THREE HOURLY
PRESSURE FALLS IN EXCESS OF 4 MB HAVE BEEN SNEAKING SOUTH ALONG
THE FRONT RANGE SINCE MIDNIGHT. WINDS HAVE BEEN RESPONDING FROM
ARLINGTON TO BORDEAUX WITH GUSTS IN EXCESS OF 40 MPH ALREADY
PRETTY COMMON. SINCE LATE YESTERDAY AFTERNOON MEDICINE PROFILER
DATA HAS INCREASED FROM 20 KTS TO 40 KTS IN THE LOWEST GATE AS OF 08Z.
SPLIT FLOW IS DOMINATING THE UPPER LEVEL PATTERN WITH THE HUDSON
BAY LOW IN PLACE AS WELL AS ANOTHER WAVE NEAR THE BAJA OF
CALIFORNIA. WINDS ARE STILL EXPECTED TO STRENGTHEN SHORTLY AFTER
SUNRISE AS THE DEVELOPING LEE-SIDE PRESSURE TROUGH WILL CONTINUE
TIGHTEN THE SURFACE GRADIENT. THE 15Z START TIME FOR THE HIGH
WIND WARNING STILL LOOKS ON TRACK...HOWEVER OBSERVATIONS WILL NEED
TO MONITORED CLOSELY IN THE INTERIM. A LIMITING FACTOR TO THE
EXTENT OF THE WINDS IS THE POOR POSITIONING OF THE UPPER
JET...LEAVING CONDITIONS TO RELY SOLELY ON LOW-LEVEL GRADIENT. AT
ANY RATE...THE CLIMATOLOGICALLY FAVORED WINDY SPOTS OF ARLINGTON
AND BORDEAUX WILL NO DOUBT REACH CRITERIA TODAY. BY LATER THIS
EVENING...A SPEEDY UPPER-LEVEL SHORTWAVE WILL MOVE THROUGH...
DRAGGING A SURFACE COLD FRONT THROUGH THE CWA. THIS WILL BE
EFFECTIVE IN BREAKING UP THE STEEP SFC GRADIENTS. IT WILL ALSO
BRING MOISTURE TO OROGRAPHICALLY FAVORED AREAS...IN PARTICULAR THE
WEST SLOPES OF THE MED BOWS. THIS WILL BE THE BEGINNING OF AN
EXTENDED PERIOD OF LIGHT SNOW FOR THE SNOWY AND SIERRA MADRE
RANGES THAT WILL PERSIST INTO THE LONG-TERM. SNOWFALL RATES WILL
BE WEAK...SO DO NOT ANTICIPATE THE NEED FOR AN ADVISORY AT THIS
TIME. HOWEVER 1 TO 3 INCHES WILL BE POSSIBLE IN EACH 12-HOUR
PERIOD BEGINNING TONIGHT AND CONTINUING THROUGH TUESDAY NIGHT.
KEPT TEMPERATURES ABOVE GUIDANCE A FEW DEGREES MAINLY FOR AREAS IN
ADJACENT LEEWARD LOCALES WHERE MODELS OFTEN UNDERDO ADIABATIC
WARMING. LOWER ELEVATIONS WILL SEE LITTLE MORE IMPACT THAN A WIND
SHIFT FROM THE FROPA LATER TONIGHT. TEMPERATURES WILL BE
PERSISTENTLY A FEW DEGREES ABOVE NORMAL FOR BOTH TODAY AND
TUESDAY. BY 00Z WEDNESDAY...THE RFQ OF A 145KT UPPER JET WILL MOVE
OVER THE AREA. LOW-LEVEL GRADIENT WILL INCREASE ONCE AGAIN DURING
THIS TIMEFRAME...SO ANOTHER WINDY PERIOD IS EXPECTED FOR TUESDAY
NIGHT.

LONG TERM...WEDNESDAY THROUGH MONDAY...
MILD BUT QUITE WINDY CONDITIONS WILL CONTINUE WEDNESDAY WITH
STRONGEST WINDS OVER SE WYOMING WHERE BEST GRADIENT AND JET
DYNAMICS WILL COINCIDE. NO BIG CHANGES SEEN FOR THURSDAY AS WELL
AS SHORTWAVE ENERGY TOPS UPPER RIDGE AXIS JUST WEST OF THE ROCKY
MTNS AND MAINTAINS LEE TROFFING OVER THE HIGH PLAINS. UPPER TROF
SHOULD THEN SWEEP ACROSS THE NRN PLAINS THURSDAY NIGHT AND FRIDAY
AND DRIVE NEXT COLD FRONT ACROSS THE CWA FRIDAY WITH SOME SNOW
SHOWERS OR FLURRIES POSSIBLE MAINLY OVER THE MTNS. TEMPERATURES
COOLER FRIDAY THEN MODERATE AGAIN OVER THE WEEKEND AS SFC BOUNDARY
SLIPS BACK EAST WITH A LIKELY RETURN TO BREEZY/WINDY CONDITIONS.
NEXT COLD FRONT TO AFFECT THE REGION MAY ARRIVE MONDAY AS UPPER
FLOW TURNS MORE NNW.

&&

AVIATION...
A WINDY PERIOD IN STORE FOR WY TERMINALS WITH WEST WINDS OF 15 TO
25 KTS...WITH GUSTS IN EXCESS OF 45 KTS IN SOME AREAS. LESS WIND
ANTICIPATED AT NE TERMINALS. CLOUDS WILL INCREASE TODAY WITH MOST
LOCATIONS REMAINING VFR BOTH TODAY AND TONIGHT. THE EXCEPTION WILL
BE KRWL WHERE MVFR CIGS ARE EXPECTED LATER TONIGHT AND EARLY
TUESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 11 PM MONDAY FOR WYZ062-WYZ063-WYZ064-
     WYZ066-WYZ067.
NE...NONE.

&&

SHORT TERM/AVIATION...HAHN
LONG TERM...RE
Hazardous weather outlook, Jan 5, 4:12 AM MST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
412 AM MST MON JAN 5 2009

WYZ059-061-065-069-061200-
CONVERSE-SOUTHWEST CARBON-LARAMIE VALLEY-CHEYENNE FOOTHILLS-
412 AM MST MON JAN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST OR SOUTHWEST WINDS ARE EXPECTED TO DEVELOP LATER THIS
MORNING AND CONTINUE INTO THIS EVENING. SOME GUSTS NEAR 50 MPH ARE
POSSIBLE ESPECIALLY IN WIND PRONE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG AND GUSTY WINDS ARE AGAIN LIKELY AT TIMES TUESDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ062>064-066-067-061200-
NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-
412 AM MST MON JAN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM LATE THIS MORNING THROUGH
THIS EVENING AS VERY STRONG AND GUSTY WESTERLY WINDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG AND GUSTY WINDS ARE AGAIN LIKELY AT TIMES TUESDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ060-068-070-061200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-GOSHEN-PINE BLUFFS-
412 AM MST MON JAN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

Event by event

2 high wind. Local standard time, as filed.

High Wind, Platte

When
January 5, 6:05 AM MST to 12:35 PM MST
Where
Platte forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways

Several other wind gusts from 60 to 65 mph were recorded along Interstate 25 at the Bordeaux interchange.

High Wind, Snowy Range

When
January 5, 11:10 AM MST to 12:30 PM MST
Where
Snowy Range forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways

Several other wind gusts around 65 mph were recorded along Interstate 80 near Arlington, WY.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141197, 141198.